Alert archive / Wyoming / Winter Storm Warnings in 2025
Winter Storm Warning 9, NWS Cheyenne, WY
NWS Cheyenne, WY issued this winter storm warning at Mar 21, 2025, 2:06 PM MDT for Carbon County, Wyoming. It took effect at Mar 22, 2025, 12:00 AM MDT. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 21, 2025, 2:06 PM MDT (20:06 UTC)
- In effect from
- Mar 22, 2025, 12:00 AM MDT
- Expired
- Mar 23, 2025, 12:00 AM MDT
- In force
- 24 hr
- Issued by
- NWS Cheyenne, WY
County Carbon County, WY
The radar
The Cheyenne radar (KCYS), 187 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this winter storm warning went out at Mar 21, 11:24 AM MDT, 2 hours 42 minutes earlier. Its key messages:
- Marginally high winds are expected for the wind prone areas of southeast Wyoming today.
- A more widespread strong wind event is expected to impact much of southeast Wyoming on Saturday.
- Cool end to the weekend before a steady warming trend returns for the work week. Spring-like temperatures expected throughout the week.
Area forecast discussion, Mar 21, 11:24 AM MDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1124 AM MDT Fri Mar 21 2025
.KEY MESSAGES...
- Marginally high winds are expected for the wind prone areas of
southeast Wyoming today.
- A more widespread strong wind event is expected to impact much
of southeast Wyoming on Saturday.
- Cool end to the weekend before a steady warming trend returns
for the work week. Spring-like temperatures expected
throughout the week.
&&
.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 400 AM MDT Fri Mar 21 2025
The trough axis of the latest upper level shortwave trough is moving
out of the area this morning, bringing a clearing trend behind.
Northwest flow aloft will set up today with slightly cooler
temperatures than yesterday in the wake of the weak cold front that
passed through during the evening hours. Expect highs generally near
or slightly below average for this time of year, with gusty west to
northwest winds over much of the area. Winds are in somewhat of a
lull right now, but we should see the wind prone areas creeping up
again this morning. It remains quite marginal for reaching High Wind
criteria, but the wind prone areas along I-80 should see a few 50 to
60 MPH gusts today.
Winds will hit another temporary lull late this afternoon through
the evening hours as the axis of a very subtle ridge moves overhead.
The next shortwave trough will be moving in as early as Saturday
morning, turning 700-mb flow southwest ahead of it and supporting
warm air advection over the High Plains. This shortwave will have a
little more moisture than the last one, with 90th percentile IVT
pushing into our southern mountains late tonight. Orographic
snowfall should resume after midnight and continue through much of
Saturday morning. After about midday, drier air aloft will weaken
the orographic snowfall but transition to a more convective snow
shower setup with low-level moisture remaining fairly good and steep
lapse rates present aloft. So, while snowfall probably won't be
steady afternoon, decided to run the advisory through midnight to
cover the snow shower potential in the afternoon and early evening
hours. Mountain snow totals will generally be in the 6 to 12" range
above 8500 feet, with a few locally higher amounts on the higher
peaks. However, that shouldn't be widespread enough to warrant a
warning at this time.
In addition to the mountain snowfall, the next shortwave will likely
produce a more widespread strong wind event across southeast
Wyoming. While this doesn't really look like a high end wind event
in terms of maximum wind speeds, it will have the potential to
produce 60 mph gusts across much of southeast Wyoming. LREF mean 700-
mb wind speeds exceed 50 knots over a good portion of the area
between Rawlins, Torrington, and Cheyenne. With a decent signal for
descent in most models and the strongest winds aloft concurrent with
the afternoon mixing hours, there was enough confidence to issue a
fairly widespread High Wind Watch. Confidence is fairly high for the
wind prone areas, and moderate for adjacent zones of southeast
Wyoming. The lowest confidence is probably for Converse county.
While the 700-mb flow is a favorable southwest direction at the
beginning of the event, it turns westerly fairly quickly. Still, the
strong descent depicted in most models is compelling enough to
include the zone in the watch, but the window may be fairly short. A
strong surface cold front will sweep across the area beginning
around 1-2PM in Converse/Niobrara county, reaching the I-80 corridor
by sunset. The surface pressure minimum over the plains will lead to
this period being the most favorable for strong winds to due to the
peaking cross-barrier MSLP gradients. In addition to the winds,
expect to see a few rain and snow showers along the front driven by
potent frontogenesis, but inhibited by downslope winds and fairly
dry air. Over the plains, strong winds Saturday will also lead to
the rapid spread of grass fires, despite RH likely remaining above
critical thresholds. Decided to message the fire weather concerns
within the High Wind Watch since humidity looks too high to issue
any fire weather products.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
Issued at 400 AM MDT Fri Mar 21 2025
Quiet and warm week ahead for southeast Wyoming and western Nebraska
after a cool end to the weekend. Sunday will be the coolest and most
active day in the long term forecast behind a departing surface cold
front. Surface temperatures will be in the low-40s to low-50s area
wide as northwesterly flow dominates the upper-atmosphere ushering
in cool, dry conditions throughout the day Sunday. A ridge will
begin building over the western CONUS, further favoring northwest
flow over the region throughout the day. The 700mb low will slowly
slide easterly across Minnesota in Wisconsin, with a fairly strong
jet associated with the system. With the ridge slowly building over
the western CONUS and the fairly strong 700mb low off to the east,
the CWA will be sandwiched between the two systems leading to
increasing height gradients and a modest, 45 to 50kt, 700mb jet on
Sunday. As the surface low continues to deepen over Minnesota,
surface pressure gradients across the CWA will remain stout, leading
to elevated winds throughout the day Sunday. High winds may be
possible across the typical wind prone regions, but will begin
weakening by the evening hours as the surface low pressure system
and 700mb low move off to the east, weakening the surface pressure
gradients and the 700mb height gradient. Some residual snowfall will
be possible in the Sierra Madre and Snowy Ranges Sunday morning
through early Monday morning, but no significant accumulation is
expected, likely 0.5 to 1.0 inches.
Monday morning, the upper-level ridge axis will still be just off
the west coast, with northerly flow aloft for the CWA. Throughout
the day, this ridge will lift slightly northerly and propagate
easterly with the axis over eastern California by Tuesday morning.
This begins a long stretch of a stout ridge over the western CONUS,
with the axis not approaching the region until mid- to late-week. As
a result, 700mb temperatures will warm into the 90th percentile
according to the NAEFS mean, leading to a very spring-like week for
southeast Wyoming and western Nebraska. Precipitation chances will
decrease to near-zero by Monday afternoon and remain this low
through Thursday morning. 700mb temperatures warm well above 0C by
Monday afternoon and approach about 5 to 6C by Thursday afternoon.
Expecting temperatures throughout the week to remain in the 60s and
70s area-wide, with Thursday likely being the warmest day with
temperatures approaching 80F in the Panhandle. Despite the stout
upper-level ridge, there will be enough moisture throughout the
atmosphere to produce daily cloud cover, though it will still likely
be mostly sunny throughout the week. Even the winds will be fairly
calm by Wyoming standard, except for the potential for a gradient-
driven high wind event on Monday. Surface pressure gradients will
increase on Monday in response to a passing disturbance to the
northeast of the CWA. In house random forest guidance is fairly
excited about this event, pegging Arlington and Bordeaux with 80%
and 50% probability, respectively, for high winds at these zones.
High winds do look to spread eastward into adjacent zones, so
additional high wind headlines may be needed for Monday. At least
the winds decrease after Monday and the CWA sees a spring-like week!
Late this week, long range model agreement begins to decrease as the
next system is progged to approach the region, ending the warm and
dry spell. The ECMWF suggesting an upper-level trough digging
towards the region Thursday into Friday, while the GFS suggests the
ridge flattens back into more zonal flow. These differences lead to
a large spread in high temperatures for Saturday, due to the lack of
a system in the GFS and a fairly strong low in the ECMWF. Models
should begin to come into better agreement as this system
approaches.
&&
.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1124 AM MDT Fri Mar 21 2025
Mid-level to high clouds are pushing into Southeast Wyoming.
Ceilings are expected to remain between 4,000 to 6,000ft at the
lowest. Winds are expected to remain gusty through this evening
and die off shortly after sunset. Around 06z winds look to go
variable for our Nebraska terminals and KCYS. Westerly winds are
expected to continue tomorrow morning after 12z for most areas.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from Saturday morning through Saturday
afternoon for WYZ101.
High Wind Watch from Saturday morning through Saturday evening
for WYZ104>107-109.
High Wind Warning until 7 PM MDT this evening for WYZ106-110-
116.
High Wind Watch from Saturday afternoon through Saturday
evening for WYZ108-118-119.
High Wind Watch from late tonight through Saturday evening for
WYZ110.
Winter Weather Advisory from midnight tonight to midnight MDT
Saturday night for WYZ112-114.
High Wind Watch from Saturday morning through Saturday evening
for WYZ115.
High Wind Watch from Saturday morning through Saturday evening
for WYZ116-117.
NE...None.
&&
SHORT TERM...MN
LONG TERM...AM
AVIATION...MMHazardous weather outlook, Mar 21, 4:05 AM MDT, 10 hours 1 minute before
Hazardous Weather Outlook National Weather Service Cheyenne WY 405 AM MDT Fri Mar 21 2025 NEZ002-003-019>021-054-055-095-096-WYZ101>119-221015- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 405 AM MDT Fri Mar 21 2025 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT - Marginally high winds are expected for the wind prone areas of southeast Wyoming today. - Accumulating snowfall is expected to return to the mountains late tonight into Saturday. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY - A more widespread strong wind event is expected to impact much of southeast Wyoming on Saturday. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Local storm report, Mar 21, 10:52 AM MDT, 3 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
1052 AM MDT Fri Mar 21 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 AM Non-Tstm Wnd Gst 2 WNW Buford 41.12N 105.34W
03/21/2025 M60 MPH Albany WY Mesonet
Mesonet station UR535 Sherws.
&&The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 2:23 AM MDT | Winter Weather Advisory | CYS | Albany, Carbon | 46 hr |
| Mar 21, 2:49 AM MDT | High Wind Watch | CYS | Albany, Carbon, Converse, Goshen, Laramie, Platte | 24 hr |
| Mar 21, 2:18 PM MDT | High Wind Warning | CYS | Albany, Carbon, Converse, Goshen, Laramie, Platte | 34 hr |
Nearby
Winter Storm Warnings in Wyoming, 2025Every winter storm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.